Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Noa -- 'Death as a side effect'

Posted by Zeke on December 25, 1999, at 22:33:24

In reply to Re: Depakote anecdote -- Noa, posted by Noa on December 21, 1999, at 15:48:06

> I remember him, at around 17 or so, telling me it was hard to think of "death" as a side effect. After that, I don't know if he tried a new med. I think he started some nutritional/alternative health strategies, and also started to see some abatement of siezures as he got older.

Noa --

I actually had epilepsy that went away in my latter teen years. This is referred to by some neurologists as 'benign rolandic epilepsy.'

I agree that death as a side effect is disturbing. And Tegretol in overdose can be fatal as can many other meds mentioned on this board. It can also cause aplastic anemia which can be fatal. Yet, uncontrolled epilepsy is more likely disabling and potentially fatal than Tegretol, eg, status epilecticus -- a rapid flurry of seizures. As to nutritional/alternative health protocols for epilepsy, this should be discouraged as an alternative to medication (or other accepted therapies such as surgery). The only efficacious nutritional approach (for some) is the ketogenic diet, which is absolute removal of all carbohydrates from the diet. Even this needs to be overseen by a physician. I just want to say that folks with epilepsy shouldn't stop taking their meds in favor of alternative health approaches because this is dangerous and potentially fatal.

Again, if death as a side effect is an issue, then look at the side effects of lithium, tricyclic antidepressants, neuroleptics, monoamine oxidase inhibitators, other anticonvulsants, and even OTC meds like Tylenol. And don't forget the 'natural' alternatives either -- St. Johns Wort taken with some other meds (eg, antidepressants) can cause serotonin syndrome which certainly includes death as a side effect.

Sorry, I didn't mean to go off like this but I think folks shouldn't get overly paranoid from what they read in the PDR, especially if they suffer from a serious condition like epilepsy. I'm glad to hear that your cousin was apparantly able to outgrow his seizure disorder though.

Hope you had a Merry Christmas!




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Zeke thread:16772